Tornadoes · United States · Indiana · 2008
EF0 tornado, Markleville, Indiana, May 11, 2008
This EF0 tornado ran 0.1 miles across Madison County on May 11, 2008, touching down at 8:25 AM EDT and reaching 10 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 11, 2008
- Touchdown
- 8:25 AM EDT (12:25 UTC)
- Lifted
- 8:26 AM EDT (12:26 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Madison County
- Touchdown point
- 39.962, -85.624
- Lift-off point
- 39.963, -85.623
- Record number
- 0805110625-01
What the Weather Service recorded
Severe storms moved across central Indiana during the morning hours on Mother's Day. During the afternoon hours, winds associated with a strong low pressure system caused damage around the area. The threats during the morning hours were lightning, thunderstorm winds, and a tornado.
Large trees, some rotten and some healthy, were broken off well above the ground due to a tornado that moved through the area. A large trailer was carried away from a driveway into a field. A house the roof sustained damage. Shingles were ripped off multiple sides of the house. The roof was also leaking due to the roof damage. Damage was sustained to lawn equipment and a vehicle. Based on damage indicators, wind speeds were estimated around eighty miles per hour.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:36 UTC | 01:58 UTC | Wind Advisory | IND |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 06:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at May 11, 6:23 AM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 11, 6:23 AM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 623 AM EDT SUN MAY 11 2008 .AVIATION...DISCUSSION FOR 12Z TAFS LINE OF TSRA LOOKS TO BE PAST HUF AND BMG AT 12Z AND WILL BE NEAR IND. WILL WATCH CLOSELY TO SEE IF TSRA NEEDED AT ISSUANCE TIME FOR IND. LOOKS LIKE TSRA MAY STILL BE AROUND LAF AT 12Z SO WILL HAVE A BRIEF PERIOD OF TSRA THERE. COULD BE SOME PERIODIC VFR CONDS EARLY ON IN TAF PD BUT BELIEVE OVERALL WILL BE MVFR PREDOMINANT SO WILL NOT MENTION VFR. ON THE SAME TOKEN...AS THE DAY WEARS ON THERE COULD BE SOME PERIODS OF IFR. NOT CONFIDENT ENUF TO PUT IN ANY TAF EXCEPT LAF. VSBYS MAY NOT BE CONTINUALLY BLW 6SM EITHER...BUT AGAIN MOST OF THE TIME THEY SHOULD BE AOB 5SM IN -RA. OTHER BIG PROBLEM WILL BE WIND TODAY. GUSTY WINDS AT BEGINNING OF TAFS WILL DIMINISH FOR A PERIOD AS SFC LOW MOVES ACROSS CENTRAL IN. BY 18Z OR SO EXPECT TO SEE A GOOD INCREASE IN THE WINDS WITH GUSTS OVER 35KT A DEFINITE POSSIBILITY. WINDS WILL SLOWLY DIMINISH AFTER SUNSET. EXPECT IMPROVEMENT TO VFR LATE IN THE TAF PD. && .DISCUSSION... FOCUS ON IMPACT OF STRONG STORM SYSTEM INCLUDING CONVECTION THIS AM AND WINDS THIS EVENING. INTENSE UPWARD MOTION NOW INDUCING RAPID CYCLOGENESIS ACROSS WESTERN IL IS ALSO RESPONSIBLE FOR A DEVELOPING LINE OF STRONG/SEVERE CONVECTION ACROSS IL ALONG THE LEADING EDGE OF THE COLDER 700-500MB TEMPS AND JUST AHEAD OF THE UPPER LOW. 850MB PROFILERS ALSO SHOWING 50-60KTS OF SW FLOW AHEAD OF THE UPPER LOW. SAT LOOPS AND 3HR PRESSURE FALLS SUGGEST THAT THIS FORCING WILL SHIFT EAST ACROSS THE CWA THROUGH 15Z. NAM SEEMS TO HAVE BEEN CLOSER TO THE ACTUAL LOW POSITION AS OF 6Z. WILL USE A BLEND OF GFS/NAM FOR THIS FCST. TODAY/TONIGHT...SFC LOW WILL MOVE EAST ACROSS THE NORTHERN PARTS OF THE CWA. STRONG SE WINDS WILL BECOME SW THROUGH 18Z. DYNAMICALLY FORCED CONVECTION SHOULD IMPACT THE CWA THROUGH 15Z. WHETHER THERE WILL BE SUFFICIENT INSTABILITY BY 12Z TO RETAIN A WIND THREAT REMAINS TO BE SEEN. STRENGTH OF WIND FIELDS AND FORCING SUGGEST THAT ANY LINE SEGMENT ORIENTED PERPENDICULAR TO THE MEAN FLOW MAY HAVE SOME WIND THREAT EARLY THIS AM. STRONGEST PRESSURE RISES SHOULD HOLD OFF UNTIL AFTER 18Z AS THE SFC LOW BEGINS TO MOVE EAST OF THE AREA. STRONG DOWNWARD MOTION COUPLED WITH AN INTENSE PRESSURE GRADIENT AND PRESSURE RISES WILL LEAD TO A PERIOD OF INCREASING NW WINDS THAT MAY REACH OR EXCEED ADVISORY CRITERIA. 850MB WINDS FCST TO REMAIN AROUND 50KTS AND SOUNDINGS SUGGEST WINDS WITHIN THE MIXING LAYER MAY ALLOW GUSTS TO AROUND 45 MPH ESPECIALLY ACROSS THE WESTERN HALF OF THE CWA AFTER 21Z TODAY. FEEL A WIND ADVISORY IS WARRANTED ACROSS THIS AREA THROUGH THE EVENING. MOS TEMPS REMAIN IN AGREEMENT AND WILL FOLLOW. SHOWERS WILL PERSIST INTO TONIGHT ON THE BACKSIDE OF THE LOW WITH GRADUALLY DIMINISHING RAIN CHCS THROUGH 12Z MON. MON-TUES...HIGH PRESSURE WILL BUILD INTO THE REGION AND PROVIDE DRY CONDS. MOS TEMPS REMAIN IN VERY GOOD AGREEMENT AND WILL USE A BLEND OF MET/MAVMOS. WEDS AND BEYOND...NEXT CHC FOR RAIN STILL APPEARS TO BE LATE TUES NIGHT THROUGH WEDS AS ANOTHER PROGRESSIVE UPPER TROUGH FORCES A COLD FRONT ACROSS THE AREA. BEYOND WEDS...COOL CYCLONIC FLOW WILL PERSIST ALOFT HOWEVER DEEPER MOISTURE AND LACK OF STRONGER SFC WAVES MAY KEEP RAIN CHCS SCT AT BEST THU/FRI. && .IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY 22Z THROUGH 4Z FOR WESTERN HALF OF THE CWA. && AVIATION...CS PUBLIC...CO
Hazardous weather outlook, May 11, 4:30 AM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 430 AM EDT SUN MAY 11 2008 INZ021-028>030-035>037-043>047-051>055-060>063-069-070-120830- CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE- VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-MARTIN-LAWRENCE- 430 AM EDT SUN MAY 11 2008 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER GUSTS POSSIBLE NEAR THE ILLINOIS BORDER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ067-068-120830- KNOX-DAVIESS- 430 AM EDT SUN MAY 11 2008 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER GUSTS POSSIBLE NEAR THE ILLINOIS BORDER. LOWLAND FLOODING WILL CONTINUE ALONG THE WHITE RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY. LOWLAND FLOODING MAY PERSIST INTO MID-WEEK ALONG THE WHITE RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ031-038>042-048-049-056-057-064-065-071-072-120830- HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY- SHELBY-RUSH-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- 430 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING. GUSTY WINDS MAY BE POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
In the hours before
Special weather statement, May 11, 6:11 AM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 611 AM EDT SUN MAY 11 2008 INZ028>030-035>037-039-043>048-051>057-060>065-067>072-111214- BARTHOLOMEW-BOONE-BROWN-CLAY-CLINTON-DAVIESS-DECATUR-FOUNTAIN-GREENE- HAMILTON-HANCOCK-HENDRICKS-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE- MARION-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RUSH-SHELBY- SULLIVAN-TIPPECANOE-VERMILLION-VIGO-WARREN- 611 AM EDT SUN MAY 11 2008 ...STRONG THUNDERSTORMS THIS MORNING... LOOK FOR A NARROW LINE OF THUNDERSTORMS TO RACE NORTHEAST ACROSS THE AREA EARLY THIS MORNING. LOCALLY STRONG WIND GUSTS TO 50 MPH WILL BE POSSIBLE AS THIS LINE OF STORMS PASS.
Local storm report, May 11, 7:11 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG 8 NW BEDFORD 38.94N 86.60W
05/11/2008 LAWRENCE IN LAW ENFORCEMENT
TREE DOWNED NEAR SPRINGVILLE.
&&
JNIELDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
0.4 hours before the tornado, 167 km from the path. May 11, 2008.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -136 J/kg
- Surface CAPE
- 14 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
11.6 hours after it, 167 km from the path. May 12, 2008.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 119 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.9 K/km
The radar
The Indianapolis radar (KIND), 63 km away, was scanning. The volume nearest the touchdown began at 12:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 12:30 UTC | TSTM WND DMG | New Castle | Henry, IN | NUMEROUS TREES AND POWER LINES DOWNED AT VARIOUS POINTS IN THE COUNTY. |
| 12:40 UTC | TSTM WND DMG | Connersville | Fayette, IN | SEVERAL LARGE TREES DOWN IN TOWN. ALSO...SOME SHINGLES WERE BLOWN OFF A ROOF. |
| 12:51 UTC | TSTM WND DMG | 7 S Muncie | Delaware, IN | |
| 12:55 UTC | TSTM WND DMG | N Losantville | Randolph, IN | TREES DOWN/UPROOTED. ONE TREE FELL ONTO A HOUSE. ONE GARAGE WAS DESTROYED. |
| 13:05 UTC | TSTM WND DMG | Muncie | Delaware, IN | TREE DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of May 11, 2008
41 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 2:36 AM CDT | EF1 | Cleburne, AL | 3.8 | 1,000 | $1.8 million | ||
| May 11 | 2:47 AM CDT | EF1 | Cleburne, AL | 2.3 | 150 | $50,000 | ||
| May 11 | 4:08 AM EDT | EF2 | Carroll, GA | 0.1 | 100 | $2.0 million | ||
| May 11 | 4:08 AM EDT | EF2 | Troup, GA | 1.0 | 150 | $80,000 | ||
| May 11 | 4:09 AM EDT | EF0 | Edgefield, SC | 4.0 | 80 | |||
| May 11 | 4:18 AM EDT | EF2 | Troup, GA | 3.8 | 300 | $80,000 | ||
| May 11 | 4:25 AM EDT | EF2 | Carroll, GA | 0.1 | 100 | $7.0 million | ||
| May 11 | 4:31 AM EDT | EF0 | Aiken, SC | 3.5 | 60 | |||
| May 11 | 5:17 AM EDT | EF2 | Clayton, GA | 17.5 | 100 | $7.5 million | ||
| May 11 | 5:28 AM EDT | EF0 | Aiken, SC | 1.0 | 50 | |||
| May 11 | 5:50 AM EDT | EF2 | Bibb, GA | 18.4 | 100 | $5.0 million | ||
| May 11 | 6:07 AM EDT | EF0 | Aiken, SC | 7.8 | 50 | |||
| May 11 | 6:15 AM EDT | EF1 | Twiggs, GA | 24.8 | 100 | $4.0 million | ||
| May 11 | 6:36 AM EDT | EF2 | Laurens, GA | 13.8 | 250 | 2 | 2 | $1.4 million |
| May 11 | 6:44 AM EDT | EF1 | Johnson, GA | 10.1 | 581 | 5 | $16 million | |
| May 11 | 6:45 AM EDT | EF0 | Washington, GA | 33.6 | 440 | $5.2 million | ||
| May 11 | 6:58 AM EDT | EF1 | Laurens, GA | 0.4 | 200 | $900,000 | ||
| May 11 | 7:01 AM EDT | EF2 | Johnson, GA | 7.5 | 880 | 3 | $7.8 million | |
| May 11 | 7:11 AM EDT | EF3 | Treutlen, GA | 7.7 | 150 | $225,000 | ||
| May 11 | 7:20 AM EDT | EF2 | Toombs, GA | 1.1 | 150 | 3 | $500,000 | |
| May 11 | 7:33 AM EDT | EF0 | Jenkins, GA | 1.7 | 1,200 | 1 | $50,000 | |
| May 11 | 7:35 AM EDT | EF3 | Toombs, GA | 7.3 | 200 | 2 | $1.0 million | |
| May 11 | 8:10 AM EDT | EF1 | Bulloch, GA | 2.3 | 300 | $125,000 | ||
| May 11 | 8:30 AM EDT | EF0 | Hampton, SC | 0.3 | 25 | |||
| May 11 | 9:15 AM EDT | EF1 | Whitley, KY | 1.6 | 400 | $100,000 | ||
| May 11 | 9:52 AM EDT | EF4 | Darien tornado, GA | 11.0 | 700 | 9 | $13 million | |
| May 11 | 10:20 AM EDT | EF1 | Carter, KY | 1.3 | 100 | $300,000 | ||
| May 11 | 10:27 AM EDT | EF1 | Leslie, KY | 0.3 | 70 | $25,000 | ||
| May 11 | 1:10 PM EDT | EF0 | Madison, OH | 1.8 | 20 | $10,000 | ||
| May 11 | 2:40 PM EDT | EF1 | Glynn, GA | 5.2 | 200 | |||
| May 11 | 4:30 PM EDT | EF0 | Burke, NC | 0.1 | 20 | |||
| May 11 | 4:48 PM EDT | EF0 | Lincoln, NC | 0.1 | 20 | |||
| May 11 | 6:03 PM EDT | EF0 | New Hanover, NC | 0.1 | 10 | |||
| May 11 | 6:12 PM EDT | EF2 | Charleston, SC | 12.0 | 1,760 | $1.2 million | ||
| May 11 | 6:19 PM EDT | EF0 | Cabarrus, NC | 0.1 | 20 | |||
| May 11 | 6:25 PM EDT | EF2 | Bertie, NC | 15.0 | 200 | 2 | $1.0 million | |
| May 11 | 6:57 PM EDT | EF2 | Onslow, NC | 5.0 | 100 | 6 | $155,000 | |
| May 11 | 7:28 PM EDT | EF0 | Onslow, NC | 0.2 | 20 | |||
| May 11 | 8:06 PM EDT | EF1 | Carteret, NC | 2.7 | 30 | $30,000 | ||
| May 11 | 8:17 PM EDT | EF0 | Carteret, NC | 0.3 | 30 | $10,000 | ||
| May 11 | 8:27 PM EDT | EF0 | Carteret, NC | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.